Alert archive / Montana / Flood Watches in 2017

Flood Watch 4, NWS Missoula, MT

June 13, 2017Lemhi County, Idaho; 6 counties in Montana

NWS Missoula, MT issued this flood watch at Jun 13, 2017, 7:54 PM MDT for Lemhi County, Idaho; 6 counties in Montana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2017, 7:54 PM MDT (01:54 UTC)
Expired
Jun 14, 2017, 6:00 AM MDT
In force
10 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS65 KMSO 140154
FFAMSO

Flood Watch
National Weather Service Missoula MT
754 PM MDT Tue Jun 13 2017

MTZ007-141200-
/O.NEW.KMSO.FA.A.0004.170614T0400Z-170614T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butte/Blackfoot Region-
754 PM MDT Tue Jun 13 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE Flood Watch continues for

* a portion of west central Montana.

* Through late tonight

* Moderate to heavy rain is expected to diminsh, with
  precipitation totals of 1 to 3 inches. High elevation snow melt
  may further increase runoff.
 
* Rapid rises of area mainstem rivers by several feet. Some 
  rivers could rise to minor flood stage by Wednesday or 
  Thursday.

&&

$$

IDZ009-010-141200-
/O.NEW.KMSO.FA.A.0004.170614T0154Z-170614T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Lemhi County-Eastern Lemhi County-
754 PM MDT Tue Jun 13 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE Flood Watch continues for

* a portion of east central Idaho.

* Through late tonight

* Moderate to heavy rain is expected to diminish this evening,
  with precipitation totals of 1 to 2 inches. 

* The Salmon River Road may be susceptible to flash flooding 
  through Tuesday evening. 

&&

$$

MTZ005-006-141200-
/O.NEW.KMSO.FA.A.0004.170614T0400Z-170614T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
754 PM MDT Tue Jun 13 2017

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE Flood Watch continues for

* a portion of west central Montana.
 
* Through late tonight

* Moderate to heavy rain is expected to diminish, with
  precipitation totals of 1 to 3 inches. 

* Rapid rises of area mainstem rivers by several feet. Some 
  rivers could rise to minor flood stage by Wednesday or 
  Thursday. 

&&

$$
1 follow-up statement
015 
WGUS65 KMSO 141151
FFAMSO

Flood Watch
National Weather Service Missoula MT
551 AM MDT Wed Jun 14 2017

IDZ009-010-MTZ005>007-141300-
/O.EXP.KMSO.FA.A.0004.000000T0000Z-170614T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Lemhi County-Eastern Lemhi County-
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-
551 AM MDT Wed Jun 14 2017

...FLOOD WATCH WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING...

Area streams, creeks and rivers will continue to run swift and 
high. However the threat for significant flooding has likely come
to an end and thus the Flood Watch for portions of east central 
Idaho and west central Montana will expire at 6 AM MDT early this 
morning. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 13, 2:47 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:47 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 PM MDT Tue Jun 13 2017

.DISCUSSION...Over the past 24 hours, rainfall amounts of 2 to 3
inches with locally higher amounts of 3.50 inches have been
observed over the Bitteroot and Sapphire Range. This has caused a
rapid rise in small streams and creeks and is currently
overflowing over roads and into some homes in areas. Due to the
ongoing flooding, a Flood Warning remains in effect till tonight
for Granite and Ravalli county.

Latest satellite imagery is showing the center of the closed low
centered over central Montana. As this low continues to move east,
precipitation will continue to decrease over southwest Montana
and west central Montana this afternoon and evening. The heavy
rain has dissipated, but periods of light to moderate rain will
continue through the afternoon. Rainfall is expected to dissipate
by midnight tonight. With the decrease in precipitation, we do
expect streams and creeks to begin leveling off tonight. Rivers
across the area will continue to see a rise over the next 24-48
hours and we currently have a Flood Watch for the Bitteroot and
Clark Fork River. The latest projections from the River Forecast
Center is showing the Clark Fork River near Drummond and the
Bitterroot River near Missoula approaching Flood stage on
Wednesday.

For northwest Montana, wrap around moisture is expected to
continue through tonight with steady periods of moderate rain
especially along the Continental Divide. An additional 0.4 - 0.7
inches of rain will be possible for the higher terrain of Glacier
park through tonight.

A weak transitory ridge will slide over the Northern Rockies on
Wednesday into Thursday morning causing a respite in
precipitation and a slight warming trend. Then a cold front swings
through the region causing the upper level flow to become westerly
for the end of the week. The front and westerly flow will keep
showers and a few afternoon/evening thunderstorms around the area.
This westerly flow will also producing breezy to potentially even
windy conditions on Thursday afternoon and especially on Friday.

A few showers could linger into Saturday as a ridge of high
pressure builds along the west coast. The ridge is anticipated to
slide over the Northern Rockies by Sunday and into the first part
of next week. This ridge appears to keep the region dry with
temperatures running slightly above normal.

&&

.AVIATION...Steady rain impacting terminals with decreased
ceiling and visibility will slowly end by 14/0600Z. With some
clearing expected, areas of fog and local dense fog, are likely
to develop late tonight. Visibility could become particularly low
at KGPI and KMSO by dawn on Wednesday, June 14th.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through late tonight Butte/Blackfoot Region.

     Flood Watch through late tonight Bitterroot/Sapphire Mountains...
     Missoula/Bitterroot Valleys.

     Flood Watch through late tonight West Glacier Region.

ID...Flood Watch through late tonight Eastern Lemhi County...Western
     Lemhi County.

&&

Nearby

Flood Watches in Montana, 2017Flood Watches in Idaho, 2017Every flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.